Skin rash by gefitinib is a sign of favorable outcomes for patients of advanced lung adenocarcinoma in Japanese patients
1 Pulmonary and Thoracic Surgery, National Hospital Organization, Kanagawa National Hospital, 666-1 Ochiai, Hadano, Kanagawa, 257-8585, Japan
2 Respiratory Medicine, National Hospital Organization, Kanagawa National Hospital, 666-1 Ochiai, Hadano, Kanagawa, 257-8585, Japan
SpringerPlus 2013, 2:22 doi:10.1186/2193-1801-2-22Published: 23 January 2013
Skin rash is one of the notorious adverse events of gefitinib as well as other epidermal growth factor receptor tyrosine kinase inhibitors. The differences of response rate and frequency of adverse events between ethnic groups are well known. Some reports demonstrated the correlation between development of rash and efficacy in Caucasian patients treated with erlotinib, gefitinib or cetuximab. We analyzed clinical course of Japanese patients of lung adenocarcinoma in order to assess the relation between adverse events and efficacy of gefitinib. Between January 2008 and June 2012, 24 Japanese patients administered gefitinib 250 mg daily. The adverse events were evaluated in accordance with Common Terminology Criteria For Adverse Events v4.0 (CTCAE). Objective response to gefitinib was evaluated with using computed tomography every 1–2 months. The relationship between each adverse event and objective response was examined by chi-square test. The Log-rank Test was used to assess the relationship between the presence of skin rash and overall survival. Twenty four patients with a median age of 67 years (range 55–89) entered were 16 female and 8 male patients; the pathological diagnosis of all patients was adenocarcinoma. Skin rash in CTCAE occurred in 10. The objective response and overall survival among the patients with skin rash was significantly superior to the patients without skin rash. Skin rash by gefitinib correlates with improved clinical outcomes among advanced lung adenocarcinoma patients.